Dangers of Synthetic Cannabis

Synthetic cannabis, often called spice, has become increasingly popular in high schools and on college campuses.  New research has demonstrated that the drug is capable of triggering schizophrenia/psychosis in a certain percentage of people using the drug, at virtually any dose. These episodes of schizophrenia pass when the effects of the drug has worn off, but the long-term effects of this drug remain to be seen. The public must be educated about the use of synthetic cannabis and the risk of developing serious mental illness.  The following newsbrief from Medscape summarizing a presentation from the American Academy of Addiction Psychiatry annual meeting summarizes these findings:

SCOTTSDALE, Arizona — A growing body of evidence shows that the use of synthetic cannabinoids, known on the street as "K2" or "spice," can trigger acute psychosis, prompting the condition to be dubbed "spiceophrenia" because of the similarity to schizophrenia symptoms.

In one study documenting cases at the Metropolitan Hospital Center in New York City from September 2012 to February 2013, researchers described the symptoms of 50 patients who presented with intoxication from synthetic cannabis.

Nearly all of the patients presented with severe agitation, disorganized thoughts, paranoid delusions, and assaultive behavior. Other common symptoms included suicidal ideation (30%), anxiety (28%), depression (20%), and catatonia (0.05%).

Because drug screens to detect these synthetic products are currently not available, ingestion was verified by patients' admission of usage or by a family member.

On the basis of cases, the typical patient profile was described as an 18- to 25-year-old man who in addition to smoking synthetic cannabis has urine toxicologies positive for tetrahydrocannabinol (THC) (60%) and cocaine (66%) and has a concomitant history of psychosis or substance abuse.

Antipsychotics and benzodiazepines were used to treat the symptoms, and brief psychiatric admission for stabilization was required.

"Success with treatment is based on symptomatic presentation," first author Andrea Bulbena-Cabre, MD, a psychiatry resident at New York Medical College's Metropolitan Hospital Center, said.

"Agitation and aggressiveness is treated with benzodiazepines (lorazepam), and psychotic symptoms with antipsychotics (Haldol [Ortho-McNeil] or Zyprexa Zydis [Lily]). At this time there is no standard treatment protocol known," she told Medscape Medical News.

The findings were presented here at the American Academy of Addiction Psychiatry (AAAP) 24th Annual Meeting & Symposium.

Ten Times Stronger Than Cannabis

Although commonly marketed as a "legal high," synthetic cannabis was banned by the US Drug Enforcement Administration (DEA) in March 2011. In addition to the issue of legality, another common misconception among users is that it is somehow safer than natural cannabis, Dr. Bulbena-Cabre said.

"Some believe it is safer, thinking, 'It's just incense,' and for some patients, the attraction is to getting the 'crazy' high, especially when mixed with other substances."

Natural and synthetic cannabis products look alike and are both smoked. But although the main chemical structure of natural cannabis is THC, the chemical structure of synthetic cannabis can be THC or THC-like compounds such as JWH-018, JWH-073, HU-210, and CP 47.

"The compounds act as a full agonist of the CB1 receptor, and the stronger affinity of these new drugs for this receptor is believed to be responsible for their higher potency," Dr. Bulbena- Cabre said.

Synthetic cannabis is in fact said to be 10 times stronger than natural cannabis in potency, increasing the potential for overdose and severe toxic effects.

In addition to the psychoactive effects, synthetic cannabis can cause adverse physical effects, including tachycardia, tachyarrythmia, myocardial infarctions — even in young, healthy adults — cardiotoxicity, chest pain, nausea, vomiting, and death, according to the study. Additionally, there have been reports of acute kidney injury and seizures.

With the lack of screening tools to detect synthetic cannabinoids, Dr. Bulbena-Cabre suggested that clinicians routinely ask patients if use is suspected.

"Clinicians should consider synthetic cannabinoid intoxication in patients who present to emergency rooms with extreme agitation, aggressiveness, and acute psychosis," she said.

In another poster presented at the meeting, researchers described synthetic cannabis use among treatment-seeking substance users at Columbia/New York State Psychiatric Institute (NYSPI), in New York City, during the past 8 months.

Among 287 participants who presented for evaluation for substance abuse at the institute's Substance Treatment and Research Service, 75 reported using synthetic cannabinoids.

Although there were no significant differences in users with regard to race, sex, age, or education, nor with those who used marijuana compared with users of other drugs, the odds were significantly higher among those who were not employed full time, compared with those with full-time jobs (P = .006).

Users reported that the frequency of use was low, ranging from 2 to 20 times per year, suggesting that, at least among people seeking treatment, the adverse effects are more of an issue than the toxicity, said first author Meredith Kelly, MD, an addiction psychiatry fellow at Columbia/NYSPI.

"It seems that addiction to synthetic cannabinoids is less of a concern in treatment than the acute reactions that bring people to the emergency room," said Dr. Kelly.

"Most users of synthetic cannabinoids used it quite infrequently, suggesting they did not feel compelled to keep using these drugs," she added.

"Spiceophrenia"

Addiction specialist Jonathan C. Lee, MD, who also delved into abuse of synthetic cannabinoids in a presentation at the meeting, noted that the symptoms of synthetic cannabinoid psychosis have recently been dubbed "Spiceophrenia," (Papanti D et al, Hum Psychopharmacol. 2013;28:379-389) because of their similarity to symptoms of schizophrenia.

"The term refers to the fact that it can look a lot like schizophrenia in these patients," said Dr. Lee, who is associate medical director of the Farley Center at Williamsburg Place, an addiction treatment center in Williamsburg, Virginia.

"The average age is often around 22, and the male-to-female ratio is about 3 to 1, and many of the symptoms we see are the same as seen with schizophrenia," he said.

As suggested in Dr. Kelly's findings, Dr. Lee noted that the effects are not always dose dependent.

"The hallucinations and delusions experienced are not only among chronic users but sometimes reported in acute users who may have used it the first time and binged on it."

Other factors can exacerbate the response, however.

"Certainly, the concomitant use of cannabis and cocaine can increase the risk of developing psychotic symptoms," he told Medscape Medical News.

"The risk of psychosis may also be related to the different variants of synthetic cannabinoids as well as to a patient's biological predisposition."

Use Declining

Either way, additional research has identified withdrawal symptoms from the long-term, habitual use of synthetic cannabinoids. One recent study, for instance, described a withdrawal syndrome consisting of cravings, anxiety, insomnia, anorexia from nausea and vomiting, headaches, diaphoresis, and tachycardia (Nacca N, et al, J Addict Med. 2013;7:296-298).

Efforts to develop screening tests to detect synthetic cannabinoids have resulted in some point-of-care (POC) testing devices. However, the devices are currently not waived by Clinical Laboratory Improvement Amendments (CLIA) and are indicated for forensic use only, Dr. Lee explained.

"Of note, these POC immunoassays have limited detection of only a small number of common compounds or analogues," he said. "Immunoassay testing is also limited by high cutoff levels, limited specificity, and possible cross-reactivity."

In the meantime, the DEA regulation does appear to have helped curb the use of synthetic cannabinoids. Although data from the American Association of Poison Centers show an increase in reports, from 2906 in 2010 to 6959 in 2011, the rate declined to 5228 in 2012, and the latest report shows 2222 cases as of October 31, 2013, Dr. Lee said.

"[The trend] could be because there is more of an awareness of the danger in the products, as well as more enforcement of DEA regulations."

Call Emergency Medicine Expert 510-549-1041
Copyright © 2016 - toxicologyexpert.net